West Virginia, 2022

Damaging Winds in West Virginia, June 16 to 17, 2022

June 16 to 17, 2022 · NWS RNK · 6 events in 2 counties and zones

A ridge over the Tennessee Valley contributed to an extremely hot and humid environment across southeast West Virginia. There was anomalously high instability in the area as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A ridge over the Tennessee Valley contributed to an extremely hot and humid environment across southeast West Virginia. There was anomalously high instability in the area as well. This instability combined with an approaching outflow boundary from a complex of thunderstorms to the north, helped trigger widespread showers and thunderstorms. Several of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 7:17 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 16, 7:17 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
817 PM EDT Thu Jun 16 2022

.SYNOPSIS...
A cold front will move south into the area Friday with very
warm and humid conditions ahead of the front, then cooler and
less humid for the weekend. Meanwhile, scattered showers and
thunderstorms are expected again in advance of the cold front
tonight and Friday. High pressure and warmer temperatures along
with higher humidity levels will return once again early next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 605 PM EDT Thursday...

    Part of Severe Thunderstorm Watch cancelled...

The thunderstorms that crossed the foothills and piedmont of
Virginia and North Carolina dropped temperatures into the 70s
and 80s. There will be some recover but not the the levels
before the storm and not up to values that would result in
dangerous heat index values.

The threat of severe thunderstorms has diminished, but will be
watching the tail end of the line crossing through central
Virginia.

Previous discussion...

For the remainder of this afternoon and into this evening,
watching pop up pulse-like showers and thunderstorms developing
largely along and just west of the Blue Ridge. Synoptically, we
remain under the northwestern periphery of a strong subtropical
ridge and 500dm heights on the order of 594dm. However, this
ridge is progged to begin receding back to the west allowing
temperatures and heights aloft to drop some. Humidity levels
remain incredibly high for the warm upper 80 to lower 90
temperatures across the region prompting yet another heat
advisory for parts of the Piedmont and NC Foothills.

Synoptic forcing is weak, but the morning sounding showed much
better instability with CAPES near 4000 J/KG and DCAPES near
1000 J/KG this afternoon. Abundant moisture remains in the
atmosphere with PWATS > 1.5 across much of the area with
dewpoints largely in the 70-75 degree range. With temps aloft
beginning to cool a bit, expect somewhat better coverage of
convection today than what we saw yesterday. What is lacking
today, however, is any large scale MCS or MCV to result in
organized convection. Instead, look primarily for scattered
convection mainly along to east and south of the Blue Ridge
through the evening, dissipating after sunset. Whether or not an
MCS will develop across north central to northwest NC as the
NAMNest simulated radar depicts, seems somewhat unlikely but is
not entirely out of the realm of possibilities. At any rate,
have kept pops in the chance category for this evening and early
tonight in accordance with the lack of any large scale synoptic
forcing and poor dynamics. It should also be noted that SPC has
upgraded the "marginal" risk for severe thunderstorms this
afternoon to a "slight" with damaging wind gusts the main
concern.

Coverage of showers and thunderstorms with the frontal system
Friday afternoon/evening is somewhat nebulous. None of the HIRES
CAM allowing models nor the synoptic models are overly excited
about widespread robust convective development along the front
Friday. This may be in part due to it moving into an area of
greater subsidence left behind the receding subtropical ridge.
However, given the thermodynamics expected to be in place again
Friday with high temperatures well into the 80s and lower 90s,
dewpoints high 60s to mid 70s, and the forcing along an
advancing frontal system, would expect at least scattered
thunderstorms along the front, especially during the afternoon
and evening. Frontal timing does line up fairly favorably with
thermodynamics. Models show best coverage of convection across
WV into central VA and then southward, but a line of
thunderstorms tracking southward down from northern
VA/MD/northern WV is also possible. Again, at this point chance
to high chance pops were warranted. Nearly the entire forecast
area remains in a "marginal" risk for severe thunderstorms
Friday.

Lows tonight will be quite muggy and around 70 in most areas,
with high temperatures tomorrow a bit cooler, especially in the
west with highs in the 70s to mid 80s west to the lower 90s
east. Humidity levels will in general remain quite high until
late Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...

Cooler and less humid for this weekend.

In the wake of the cold frontal passage Friday afternoon and
evening, cooler and drier high pressure will build into the region
for the weekend. Some lingering isolated showers and storms are
possible Friday evening, but by midnight mostly clear to clear skies
are expected to prevail across the entire region.

With a relatively tight pressure gradient for this time of year, a
gusty wind wind is expected on Saturday into Saturday evening. While
not overly strong, but noteworthy for this time of year, gusts of 15
to 25 mph are expected across the area, with the strongest gusts at
the highest elevations.

For Saturday and Sunday, expect mostly clear to clear skies with
temperatures around normal on Saturday, and about, get ready for
this, five degrees below normal on Sunday.

Confidence in the above weather scenario is high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1245 PM EDT Thursday...

Heat and humidity return to the area with limited chances of
precipitation until perhaps Wednesday or Thursday.

The upper ridge centered n-s over the mid-Mississippi Valley, will
begin to pivot more sw-ne into the Ohio and Tennessee Valleys and
strength. This will have the impact of increasing geopotential
heights across our region with warm air advection of warmer air from
the center of the ridge into our region. The result will be a return
of hotter and more humid weather into our area. The bulk of showers
and storms will remain north of the region on the edge of the ridge
axis. While a stray shower or storm could develop Monday or Tuesday,
the probabilities and confidence levels are too low at this point to
even offer isolated coverage.

Once we get into Wednesday, and more so on Thursday, we could start
to see upstream convection start to break down the strength of the
ridge to our northwest. This could increase the potential for some
of that upstream convection to progress into our region with after
and evening isolated showers and storms.

Temperatures are expected to increase during this portion of the
forecast with readings reaching the mid to upper 90s in the east by
Wendesday with a mix of upper 80s and lower 90s across the mountains.
Heat Index values on Wednesday may flirt again with the century mark
across eastern areas.

If more isolated showers and storms do develop Thursday, the added
cloud cover may help temperatures stay a couple of degrees cooler
than those of Wednesday.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 805 PM EDT Thursday...

Southwest Virginia, northwest North Carolina and southeast West
Virginia remain in an unstable air mass between a north to south
oriented boundary from central Pennsylvania to central Virginia
and a cold front that trailed across the Ohio Valley.

Isolated to scattered thunderstorms will continue this evening.
Some of the storms will have gusty wind and very heavy rainfall,
with MVFR to IFR visibility.

More numerous thunderstorms will develop after 15Z/11AM on
Friday as the cold front reaches the area. Any of the stronger
storms will have MVFR ceilings and visibility along with erratic
gusty wind. Aside from the thunderstorms winds will be from the
southwest to west with gusts of 15 to 25 knots during the
afternoon.

Below average confidence for ceiling, visibility, and wind.

Extended Aviation Discussion...

Scattered showers and thunderstorms will continue until the
front pushes south of the area on Friday night.

Mostly VFR conditions are in store for the weekend into early
next week with high pressure building into the region from the
north.

&&

.EQUIPMENT...
As of 555 PM EDT Thursday...

No observations from KDAN have been received since a severe
thunderstorm came across the airport. The exact cause of the
outage and time that observations will be restored is unknown at
this time.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...AMS/RAB
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/RAB
EQUIPMENT...AMS
Hazardous weather outlook, Jun 16, 8:10 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
910 PM EDT Thu Jun 16 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-180115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
910 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. A few of these could
become strong to severe producing damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be possible Friday as a cold front
moves southward through the area. A few of these storms could become
strong to severe producing damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Friday to provide reports on
severe thunderstorms. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.

In the hours before

Local storm report, Jun 16, 10:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     3 E NORTH WILKESBORO    36.16N 81.08W
06/16/2022                   WILKES             NC   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF FISHING CREEK
            RD AND LW ANDERSON RD.

&&

AS
Special weather statement, Jun 16, 10:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1109 PM EDT Thu Jun 16 2022

VAZ019-020-023-024-035-WVZ507-170415-
Botetourt VA-Bath VA-Amherst VA-Rockbridge VA-Alleghany VA-
Eastern Greenbrier WV-
1109 PM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of northeastern
Alleghany, Rockbridge, Bath and north central Botetourt Counties in
west central Virginia, northwestern Amherst County in central
Virginia and east central Greenbrier Counties in southeastern West
Virginia, the City of Buena Vista and the City of Lexington through
1215 AM EDT...

At 1109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, or 9 miles southeast of Marlinton, moving southeast
at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Buena Vista...
Clifton Forge...
Glasgow...
Goshen...
Millboro...
and Rockbridge Baths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7944 3809 7949 3788 7915 3783 7916
      3761 7941 3762 7944 3761 7946 3757 7944
      3755 7947 3801 8014 3806 8010 3806 7996
      3810 7993 3813 7995 3818 7992 3827 7980
TIME...MOT...LOC 0309Z 306DEG 31KT 3816 7994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AMS
Local storm report, Jun 16, 10:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND DMG     1 E CHILDRESS           37.07N 80.49W
06/16/2022                   MONTGOMERY         VA   NWS EMPLOYEE

            SEVERAL TREES DOWN ALONG CHILDRESS RD.

&&

AS
Local storm report, Jun 16, 10:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 SE WALTON             37.13N 80.49W
06/16/2022  E0.70 INCH       MONTGOMERY         VA   PUBLIC

            REPORT WITH PHOTO VIA SOCIAL MEDIA.

&&

AS
Special weather statement, Jun 16, 10:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
1119 PM EDT Thu Jun 16 2022

VAZ018-019-023-024-170345-
Botetourt VA-Craig VA-Rockbridge VA-Alleghany VA-
1119 PM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of central Alleghany
County in west central Virginia, northeastern Craig County in
southwestern Virginia, southwestern Rockbridge and Botetourt
Counties in west central Virginia and the City of Covington through
1145 PM EDT...

At 1118 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oriskany, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington...
Buchanan...
Troutville...
New Castle...
Eagle Rock...
Jordan Mines...
and Oriskany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3755 7946 3747 7964 3748 7965 3748 7968
      3742 7976 3741 7981 3739 7981 3735 7991
      3738 7999 3758 8029 3761 8024 3762 8022
      3764 8025 3789 7998
TIME...MOT...LOC 0318Z 302DEG 20KT 3760 8004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Jun 16, 10:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
1119 PM EDT Thu Jun 16 2022

VAZ016-017-032-170345-
Patrick VA-Floyd VA-Carroll VA-
1119 PM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of
southwestern Floyd, Carroll and Patrick Counties through 1145 PM
EDT...

At 1119 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Critz to Woodlawn. Movement was southeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsville...
Stuart...
Fancy Gap...
Ararat...
Cana...
Woolwine...
and Dugspur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8077 3683 8092 3687 8077 3681 8018
      3658 8005 3654 8005 3654 8025
TIME...MOT...LOC 0319Z 317DEG 26KT 3666 8011 3674 8080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SH

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 16, 10:20 PM EST
Where
Greenbrier County, 0.69 mi N of Trainer
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.040, -80.030

Several trees were downed by thunderstorm winds along West Virginia Route 92.

Thunderstorm Wind, Greenbrier

When
June 16, 10:34 PM EST
Where
Greenbrier County, 0.88 mi SE of Neola
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.960, -80.120

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Greenbrier

When
June 16, 10:53 PM EST
Where
Greenbrier County, 0.69 mi N of Frankford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.930, -80.380

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Greenbrier

When
June 16, 11:15 PM EST
Where
Greenbrier County, 1.38 mi N of White Sulphur Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.800, -80.300

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Mercer

When
June 17, 12:15 AM EST
Where
Mercer County, 1.1 mi E of Flipping Creek Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.330, -81.250

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Mercer

When
June 17, 12:21 AM EST
Where
Mercer County, 1.38 mi S of Bluefield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.250, -81.220

One tree was blown down by thunderstorm winds on Albemarle Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040971, 1040976, 1040972, 1040973, 1040974, 1040975.